November 26, 2018

Effects of Naloxone and Neuroleptic Drugs on Muscle Rigidity and Heart Rate of the Nervous Pointer Dog

In 1983, Charlotte Shideler, Donald DeLuca, Joseph Newton, and Charles Angel continued research into the nervous E strain pointer dogs. E strain pointer dogs are known for abnormal behavior, specifically being quite nervous and afraid of humans, in contrast to A strain pointers which act normally. As a result of the E strain’s behavioral abnormality, they are prone to muscle rigidity (211). Shideler et al. theorized that naloxone, as well as other neuroleptic drugs (such as pimozide and haloperidol), could reduce this issue in the dogs as in previous studies by Judd et al. in 1980 and Pickar et al. in 1982 researchers found that naloxone reduced “motor activity, lethargy and a small but significant decrease in pulse rate” (211).

Researchers took eight E strain pointer dogs as an experimental group and eight A strain pointer dogs as a control group (211). In order to test muscle rigidity, the team first blindfolded the dog and then applied a gradually increasing force until the dog’s nose had been pivoted by nine centimeters, the amount of pressure was recorded before and after the effects of the drugs at the 50 and 90 minute marks after injection (212). The animals were also tested for changes in heart rate using an electrocardiogram before the test and at minutes 60 and 100 (212). Results found that there was a significant decrease in muscle rigidity at the 50-minute mark for all 3 drugs, but only the naloxone resulted in a significant decrease in rigidity at the 90-minute mark (212). The test also found that naloxone caused a significant increase in heart rate after 60 minutes (212). These results indicated that there is likely an issue with the E strain's central nervous system dopaminergic function or the ability for the nervous system to create the neurotransmitter dopamine (214). All three drugs all reduce dopamine turnover in the nervous system indicating that the nervous pointer dog has an issue with too much dopamine turnover. This conclusion makes sense as a side effect of opiates, which increase dopamine turnover, are catalepsy and circling, two characteristics of the nervous pointer dog (214).

 

Reference: https://link.springer.com/content/pdf/10.1007%2FBF03019354.pdf

 

Shideler, Charlotte E., DeLuca, Donald C., Newton, Joseph E.O. et al. “Effects of Naloxone and Neuroleptic Drugs on Muscle Rigidity and Heart Rate of the Nervous Pointer Dog” Pavlovian Journal of Biological Sciences Volume 18, 1983, Pages 211-215. https://doi.org/10.1007/BF03019354
 

Reviewed by Ian J. Sessions | 22 November 2018